Isopropanol is a type of alcohol used in some household products, medicines, and cosmetics. It is not meant to be swallowed. Isopropanol overdose occurs when someone swallows this substance. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Isopropyl alcohol can be harmful if it is swallowed or gets in the eyes.
These products contain isopropanol:
- Alcohol swabs
- Cleaning supplies
- Paint thinners
- Rubbing alcohol
Other products may also contain isopropanol.
Symptoms of an isopropanol overdose include:
- Abdominal pain
- Burns and damage to the clear covering of the front of the eye (cornea)
- Coma (decreased level of consciousness and lack of responsiveness)
- Low body temperature
- Low blood pressure
- Low blood sugar
- Rapid heart rate
- Skin redness and pain
- Slowed breathing
- Slurred speech
- Throat pain
- Uncoordinated movement
- Unresponsive reflexes
- Urination problems (too much or too little urine)
- Vomiting (may contain blood)
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to. If the isopropanol is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the isopropanol was swallowed, give the person water or milk right away, unless a tells you not to. Do NOT give anything to drink if the person has symptoms that make it hard to swallow. These include vomiting, convulsions, or a decreased level of alertness. If the person breathed in the isopropanol, move them to fresh air right away.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
- Chest x-ray
- Dialysis (in very rare cases)
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Tube through the nose into the stomach to empty the stomach, if the person took more than one swallow and arrives within 30 to 60 minutes after swallowing it (especially in children)
How well someone does depends on the amount of poison swallowed and how quickly they receive treatment. The faster someone gets medical help, the better the chance for recovery.
Drinking isopropanol will most likely make you very drunk. Recovery is very likely, if a person does not swallow a large amount.
However, drinking large amounts can lead to:
- Coma and possibly brain damage
- Internal bleeding
- Breathing difficulty
- Kidney failure
It is dangerous to give a child a sponge bath with isopropanol to reduce a fever. Isopropanol is absorbed through the skin, so it can make children very sick.
Rubbing alcohol overdose; Isopropyl alcohol overdose
Jacobsen D, Hovda KE. Methanol, ethylene glycol, and other toxic alcohols. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 32.
Kulig K. General approach to the poisoned patient. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 147.
White, SR. Toxic alcohols. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 155.
Update Date 10/13/2015
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.